Skin rashes are a common sign of an allergic reaction 4. Anytime you use a new supplement or medication, you are at risk of developing an allergic reaction. Not all allergic reactions will occur the first time you use the supplement, but if you notice signs and symptoms of an allergy, stop using the supplement and call your doctor. Skin rashes that commonly develop from taking supplements are hives, eczema and general itching. Allergic skin rashes that develop from a supplement can cause minor to severe reactions and need to be assessed by a family doctor, dermatologist or allergist.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
An allergy can occur anytime you ingest a new substance. If you’re allergic to a specific supplement, your immune system will falsely identify it as a dangerous substance. When this happens, the body creates antibodies to fight off the allergy. It may take two or three doses of the supplement for the body to create enough antibodies to cause a skin rash. Once the body has created enough antibodies, histamine levels will increase, leading to common allergy symptoms. Most allergic reactions to supplements will cause more than just a rash. Other symptoms may include asthma, sinus congestion and gastrointestinal symptoms.
- An allergy can occur anytime you ingest a new substance.
- It may take two or three doses of the supplement for the body to create enough antibodies to cause a skin rash.
I Am Allergic to Iron Supplements
Rashes caused by hives commonly develop from an allergic reaction to supplements. Hives cause severe itching, swelling and redness to develop shortly after ingesting the supplement. The rash develops in clusters of welts and may get bigger and migrate to other parts of the body for no reason. Hives can change size and shape and can disappear and reappear in a matter of minutes. An identifiable sign of hives occurs when you press on the welt and cause the center to turn white, which is called blanching. Hives do not pose any threat to the body unless they develop in the throat or lungs, which is unlikely.
- Rashes caused by hives commonly develop from an allergic reaction to supplements.
- The rash develops in clusters of welts and may get bigger and migrate to other parts of the body for no reason.
If you have been diagnosed with eczema, an allergic reaction to a supplement can cause your condition to flare up. Eczema is a chronic skin condition that mainly affects young children but can affect adults as well. Eczema causes patches of skin to become extremely dry and can also cause blisters to form anywhere on the body. Most blisters begin on the arms, legs and face and can crack, weep and crust over. You may develop a general rash or itchiness on your skin from an allergic reaction that’s not related to a particular skin rash.
- If you have been diagnosed with eczema, an allergic reaction to a supplement can cause your condition to flare up.
- Eczema causes patches of skin to become extremely dry and can also cause blisters to form anywhere on the body.
Allergy to Wheat Grass
Some rashes are a side effect of some supplements. To determine if you’re experiencing an allergic reaction or a side effect, you will need to talk with an allergist. An allergist is the most qualified medical professional to diagnose an allergy.
I Am Allergic to Iron Supplements
Allergy to Wheat Grass
Can Fish Oil Cause Rashes?
Skin Disorder & Vitamin D Allergy
Allergy to Vitamin B-12
How to Test Vitamins at Home By Dissolving in Water
Hives After Taking Probiotics
Side Effects of the NAC Supplement
Side Effects of Chlorophyll Supplements
Can Milk Thistle Cause Skin Rashes?
- American Academy of Allergy, Asthma and Immunology: Medications and Drug Allergic Reactions
- PubMed Health: Hives
- Health Tree: Vitamin Allergies
- American Academy of Allergy, Asthma and Immunology: Allergic Skin Conditions
- The American College of Allergy, Asthma, and Immunology. Skin Allergies.
- Eichenfield LF, Ahluwalia J, Waldman A, et al. Current guidelines for the evaluation and management of atopic dermatitis: A comparison of the Joint Task Force Practice Parameter and American Academy of Dermatology guidelines. J Allergy Clin Immunol. 2017;139(4S):S49-S57. doi:10.1016/j.jaci.2017.01.009
- Smith AR, Knaysi G, Wilson JM, Wisniewski JA. The Skin as a Route of Allergen Exposure: Part I. Immune Components and Mechanisms. Curr Allergy Asthma Rep. 2017;17(1):6. doi:10.1007/s11882-017-0674-5
- Bernstein JA, Lang DM, Khan DA, et al. The diagnosis and management of acute and chronic urticaria: 2014 update. J Allergy Clin Immunol. 2014;133(5):1270-7. doi:10.1016/j.jaci.2014.02.036
- Siegfried EC, Hebert AA. Diagnosis of Atopic Dermatitis: Mimics, Overlaps, and Complications. J Clin Med. 2015;4(5):884-917. doi:10.3390/jcm4050884
- Fonacier L, Bernstein DI, Pacheco K, et al; American Academy of Allergy, Asthma & Immunology; American College of Allergy, Asthma & Immunology; Joint Council of Allergy, Asthma & Immunology. Contact dermatitis: a practice parameter-update 2015. J Allergy Clin Immunol Pract. 2015;3(3 Suppl):S1-39. doi:10.1016/j.jaip.2015.02.009
- Tilles SA. Allergic Skin Disease and the Practicing Allergist: Growing Unmet Need, New Science, and New Treatments. Immunol Allergy Clin North Am. 2017;37(1):xiii-xiv. doi:10.1016/j.iac.2016.10.002
Diane Marks started her writing career in 2010 and has been in health care administration for more than 30 years. She holds a registered nurse license from Citizens General Hospital School of Nursing, a Bachelor of Arts in health care education from California University of Pennsylvania and a Master of Science in health administration from the University of Pittsburgh.